Utah, 2003

Heavy Snow in Utah, November 25 to 26, 2003

November 25 to 26, 2003 · NWS SLC · 6 events in 6 counties and zones

Another blast of snow plastered the Wasatch Front and Northern Utah mountains just in time to wreak havoc on holiday travelers. Nearly 100 traffic accidents were reported from Ogden to Provo during the morning commute.

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another blast of snow plastered the Wasatch Front and Northern Utah mountains just in time to wreak havoc on holiday travelers. Nearly 100 traffic accidents were reported from Ogden to Provo during the morning commute. Most were fender benders, and injuries were minor. The "dreaded lake effect" kicked into high gear late on the 26th, adding to the driving woes in Davis and Salt Lake counties, but adding welcome powder the the ski resorts just before Thanksgiving. Some of the higher snow amounts were Alta with 3 feet, Snowbird 28 inches, Brighton 20 inches, Tony Grove Lake 16 inches, Snowbasin 10 inches and Park City 8 inches. Most valley and bench locations picked up 2-8 inches of fresh snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 25, 11:15 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 25, 11:15 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1115 AM MST TUE NOV 25 2003

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE THROUGH NORTHERN
PORTIONS TODAY THROUGH WEDNESDAY IN A COOL AND MOIST NORTHWEST
FLOW.  HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION FOR
THANKSGIVING.
&&

.DISCUSSION...A BROAD TROUGH REMAINS OVER THE WESTERN STATES THIS
MORNING WITH WEAK SHORTWAVES MOVING ACROSS THE NORTHERN PORTIONS.
PARTS OF THE WASATCH MOUNTAINS AND SOME BENCH AREAS ARE ALREADY
SEEING SNOW OR HAVE HAD SNOW UNDER A MOIST WESTERLY FLOW. THIS
AFTERNOON WILL SEE INCREASED WARM ADVECTION AT 700MB.
MEANWHILE...500MB TEMPS BEGIN COOLING BY LATE AFTERNOON. SO
INSTABILITY WILL INCREASE AS THE AFTERNOON AND EVENING PROGRESSES
AND WILL PROBABLY SEE THE NORTHERN PORTIONS GRADUALLY FILL IN. THE
JET DIVES INTO NORTHWESTERN UTAH JUST AFTER MIDNIGHT WHILE 700MB
FLOW TURNS NORTHWEST INTO A COLD ADVECTION PATTERN. THIS SHOULD KEEP
SNOW GOING...THE BULK OF IT OVER THE NORTHERN MOUNTAINS...THROUGH
THE NIGHT. THE JET MOVES EAST OF THE AREA BY TOMORROW MORNING AND
THINGS START STABILIZING. HOWEVER WITH CONTINUED MOIST NORTHWEST
FLOW...THE NORTHERN MOUNTAINS SHOULD CONTINUE TO SEE SNOW THROUGH
TOMORROW AFTERNOON. HAVE CHANGED THE WINTER STORM WATCH TO A SNOW
ADVISORY BEGINNING TODAY SINCE SNOW HAS ALREADY STARTED. ALSO ZONES
HAVE BEEN UPDATED TO INCREASE POPS TODAY OVER SOME NORTHERN AREAS.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY TODAY THROUGH TOMORROW MOST NORTHERN MOUNTAINS
UTZ006>009.
ID...SNOW ADVISORY TODAY THROUGH TOMORROW WASATCH MOUNTAINS OF
SOUTHERN IDAHO IDZ025.
WY...SNOW ADVISORY SOUTHWEST WYOMING TODAY THROUGH TOMORROW WYZ021.
&&

CHENG
Hazardous weather outlook, Nov 25, 6:45 AM MST, 9 hours 15 minutes before
IDZ024-025-UTZ001>021-WYZ021-261400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MST TUE NOV 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TONIGHT

A PACIFIC STORM SYSTEM IS EXPECTED TO ENTER THE AREA LATE THIS
AFTERNOON AND EARLY TONIGHT. THIS STORM WILL MAINLY IMPACT AREAS OF
THE WASATCH MOUNTAINS OF IDAHO...AND UTAH AND THE WESTERN UINTA
MOUNTAINS BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. NORTHERN
MOUNTAIN VALLEY AREAS AND SOUTHWEST WYOMING WILL ALSO FEEL THE BRUNT
OF THIS STORM.  SNOW...BECOMING HEAVY AT TIMES...IS EXPECTED TO
BEGIN ACROSS THESE AREAS BY EARLY THIS EVENING.  BENCH AREAS OF THE
WASATCH FRONT CAN ALSO EXPECT SOME SNOW ACCUMULATIONS OVERNIGHT.
STRONG WINDS WILL CREATE BLOWING AND DRIFTING SNOW...REDUCING
VISIBILITIES AND PRODUCING HAZARDOUS DRIVING CONDITIONS.  SEE
SLCWSWSLC FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE PACIFIC STORM SYSTEM WILL CONTINUE TO IMPACT NORTHERN  AND
EASTERN MOUNTAIN AREAS PRIMARILY DURING THE MORNING HOURS WEDNESDAY
BEFORE EXITING TO THE EAST LATE WEDNESDAY AFTERNOON.  SNOW WILL BE
TAPERING OFF TO SHOWERS TOWARDS WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
November 25, 4:00 PM MST to November 26, 8:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Property damage
$50,000
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
November 25, 4:00 PM MST to November 26, 8:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
November 25, 4:00 PM MST to November 26, 8:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
November 25, 4:00 PM MST to November 26, 8:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Property damage
$100,000
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
November 25, 4:00 PM MST to November 26, 8:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Utah T X Nw/P X E Juab

When
November 25, 4:00 PM MST to November 26, 8:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Property damage
$50,000
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328970, 5328971, 5328972, 5328973, 5328974, 5328975.